My Klonopin Nightmare: Side Effects of Klonopin Withdrawal

By
Dean Dauphinais
man-on-beach


I'm breaking up with Klonopin.

 Klonopin is the brand name of a drug that belongs to a group called benzodiazepines, or "benzos" for short. While opioids are primarily prescribed for treating pain, benzos are known for their calming effect. They are used for anxiety disorders, panic disorder, insomnia, seizures, and muscle spasms. Other brand-name benzos include Xanax, Ativan, Alprazolam, and Valium. (FYI: Rohypnol—widely known as "the date-rape drug," but not available legally in the United States—is also a benzodiazepine.)

 These drugs are depressants/tranquilizers and work on the central nervous system by affecting chemicals in the brain. They are among the most commonly prescribed medications in the U.S. and are deemed to be effective for short-term use. Unfortunately, according to  a story in The Boston Globe, "Doctors and patients say physicians often prescribe benzodiazepines with no discussion of the dangers and the drugs' declining effectiveness over time."

 Welcome to my world.

Klonopin & Substance Use Disorder 

 Let me be clear about one thing: I've never misused Klonopin (generic name "clonazepam"). It was prescribed to me by my doctor, and I always followed the dosage instructions to the letter. But many people who take benzos for a long period of time develop a psychological or physical dependence on them. 

 I am one of those people. My body began to physically require this awful drug.

 I was first prescribed Klonopin by my (former) psychiatrist about nine years ago. My son was struggling with depression and addiction and it was adversely affecting our whole family. My anxiety level skyrocketed and sleeping was very difficult for me. My psychiatrist suggested I try Klonopin, a schedule IV controlled substance that is often used to treat anxiety disorders and panic attacks. At that point in time, I was open to trying anything that might help make me feel better. And it did. 


 Funny thing, though (not really): My doctor never told me that long-term use could be harmful.

I was “Grossly Overmedicated” 

 My initial treatment plan had me taking a 0.5 mg Klonopin tablet five times a day, and I thought nothing of it. I figured my healthcare provider knew what he was doing. After all, he kept refilling my prescription drugs and never said anything about other treatment options.

 A couple years later, though, I started struggling with my own mental health. I felt depressed and started seeing a therapist. When she found out I was taking such a high dose of Klonopin, she said I was “grossly overmedicated.” She even suggested that my depression could be directly related to my Klonopin use.

 That shocked me, and I decided I didn't want to take Klonopin anymore. One afternoon I went home and did something that turned out to be incredibly stupid: I flushed my remaining pills down the toilet and quit "cold turkey."

 Big mistake.

Detoxing from Klonopin

The next morning, I felt like I was dying. I had chills, my head hurt, and my body was shaking uncontrollably. I couldn't even get out of bed. Naïvely, I thought I had come down with a bad case of the flu. But I eventually wondered about the possible connection between my symptoms and my having stopped taking Klonopin.

 I had my wife call my psychiatrist to ask him if the two things could be related. He said they were, and that I never should've stopped taking my Klonopin cold turkey. Without meaning to, I had started detoxing. 

It turns out that when you stop taking benzodiazepines suddenly, you risk a boatload of horrible withdrawal symptoms, including anxiety, depression, dizziness, headaches, irritability, suicidal thoughts, drowsiness, muscle spasms, nausea, epilepsy, high blood pressure, heart palpitations, seizures, and tremors. 

 Funny thing, though (not really): My doctor had never mentioned anything about Klonopin withdrawal. 

I now know that the FDA requires a warning label on all benzodiazepines, including Klonopin. This disclaimer says that the risk of dependence and withdrawal symptoms will increase with longer treatments and higher dosages. It also says suddenly stopping the drug can cause life-threatening withdrawal symptoms. 

I was being held hostage by prescription medications 

 I got my Klonopin prescription refilled and felt better almost immediately after I started taking it again. I can't even begin to tell you how scary that was. This medication, which was prescribed to me like it was no big deal, had hijacked my body. That was incredibly frightening to me. I felt like Klonopin was holding me hostage. So much so, that after my "dopesick" experience I didn't even want to wean myself off of the drug. I was terrified that I'd go through withdrawal again.

 I did some research online and learned that benzos can be quite nasty. They are also some of the hardest drugs—prescription or otherwise—to quit. I made the decision to slowly taper off my dosage. No matter how long it took, I had to get clonazepam out of my system.

Where I am now

 I've been tapering my dosage for several years now. Yes, years. I've gone from taking five tablets a day to taking just a little more than half a tablet daily. In a few months, I plan on being completely Klonopin-free.

 Recently I was pretty sick—physically and emotionally—for a couple of weeks. I knew it was related to the Klonopin tapering, but I fought through it. It wasn't unbearable and I was bound and determined to keep going. A huge part of my motivation was a piece of information I came acorss in an article. It stated that  a new study published in The BMJ (originally called the British Medical Journal)  "strongly linked benzodiazepine use to Alzheimer's Disease."

 How horrifying.

Keep yourself and your loved ones safe

 Our society is drug crazy. Too many medical professionals are prescribing too many medications willy-nilly, without warning their patients about side effects or long-term implications. And they don't seem to care that unsuspecting folks like me can end up in a place we never wanted to be because of it, even if we take the drug as prescribed.

 I'm breaking up with Klonopin. And I can't wait until it's totally out of my life.

This post originally appeared on Dean's blog, My Life in 3D. Republished with permission.

Man in a support group

Help Empower Change for Addiction Recovery

Your support fuels research, awareness, and policy change to combat addiction.

Donate